Steroids Turned Me into a 12-Year-Old Boy

It’s been more than three months since I’ve been on Prednisone. I hate the steroid, but I love it, too, because I know it’s the reason I’m able to live a somewhat normal life right now. I would never want to take Prednisone unless I absolutely had to, though, because the side effects are pretty awful: weight gain, increased appetite, insomnia, moon face, acne, decreased bone density, increased susceptibility to infections, etc… But I have to take it to keep the inflammation down and help stop the autoantibodies from attacking my brain’s basal ganglia.

Every time I’ve tried to taper off the steroid since starting it in July, the depression, anxiety, OCD, tics, movement problems, and inability to eat have come back. I don’t have a choice but to keep dealing with these terrible side effects, because living with PANDAS is far more terrible than dealing with Prednisone—even though the steroid has essentially turned me into a preteen boy.  I can explain…

Because of Prednisone, I now have horrendous acne all over my face… I just started growing a beard. I shaved my face for the first time yesterday, and now I have razor burn all over it because I have no clue what I’m doing… I think about food all the time because I’m always hungry—even after eating excessive amounts of food… Yes, steroids have turned a tiny nineteen-year-old girl into a starving, moon-faced twelve-year old boy.

Because my sleepiness had gotten so out-of-hand again, I increased my dose last week. The first time I did a 5-day burst of 50mg this summer, my sleep issues disappeared. I was hoping for the same results this time around. Unfortunately, it didn’t work out like that. I’m still just as sleepy with just as much brain fog as I had last week. In addition to more steroids, I’m also back on Nuvigil for now to keep me awake—with success.  I did have a cold a couple weeks ago, so I’m hoping and praying that this flare will calm down after I get over it.

I’m not going to lie—I’m pretty discouraged that the sleep problems have come back. It really scares me that Prednisone isn’t enough to stop them anymore. Is the IVIG not working? Am I going to need plasmapheresis after all? What if I actually have brain damage that’s causing the sleep disorder now?

But there is a bright side to it all…

While I may have a moon face, and I may have terrible acne, and I may not be sleeping right still, my depression is gone. Just gone, because apparently, it’s related to the inflammation in my brain (hence it disappearing with more steroids).

I’m feeling like myself for the first time in at least six months. I’ve actually been able to enjoy my hobbies. I look at my full calendar, and instead of dreading ever last thing on it, I’m happy to see all the events (and even school assignments) penciled in on each day. I actually like my life and have stopped hearing the intrusive thought, I hate my life… I hate my life…. I hate my life… over and over again.

While I’m sad to have to be sleeping so much again, I am overjoyed at the fact that I feel like myself in other ways. Sometimes, the trauma of the last few months comes and hits me like a train, and I just cry. But lately, the realization that I’m “back” also makes me cry—with tears of joy. When an illness tries to take everything from you, the moment you get any part of you back, you will appreciate it so much more than you ever could have before.

And I believe and hope that someday, I’ll know what it’s like to feel like myself and to feel awake…

4 thoughts on “Steroids Turned Me into a 12-Year-Old Boy

Share your thoughts. What do you think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s